Tornadoes · United States · Nebraska · 2004
F0 tornado, St Paul, Nebraska, July 12, 2004
This F0 tornado ran 0.1 miles across Howard County on July 12, 2004, touching down at 8:59 PM CDT and reaching 25 yards wide. It killed nobody, and did $70,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- July 12, 2004
- Touchdown
- 8:59 PM CDT (01:59 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- County
- Howard County
- Touchdown point
- 41.220, -98.570
- Lift-off point
- 41.220, -98.570
- Record number
- 302
What the Weather Service recorded
A large severe thunderstorm took aim on a portion of south-central Nebraska and produced a tornado and extensive property and crop damage due to hail and high winds. The thunderstorm initially ripped across Greeley county. Damage was noted throughout almost the entire county. Of note, hangers at the Greeley Airport sustained damage, a large grain bin at the County Partners Co-op collapsed, pivots were overturned and windows broken out and roofs damaged. A communications tower west of Wolbach was toppled. The tower had withstood 42 years of Nebraska weather before collapsing during this storm. Flooding was reported in southeast Greeley county near Wolbach.In Howard county, a brief tornado west of St. Paul destroyed a couple of grain bins. North of town, a tree fell into the living room of one house. Tree and property damage was widespread throughout St. Paul. To the west, large hail was reported in Sherman and Buffalo counties. Crop damage was heavy in many locations. A 60 mph wind was recorded at the Central Nebraska Regional Airport near Grand Island before the thunderstorm dissipated.
A brief tornado was reported near the intersection of state highways 92 and 11, west of Saint Paul.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
28 minutes of warning. NWS GID issued a tornado warning for this county at 01:31 UTC, 28 minutes before the tornado touched down, in force until 02:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:31 UTC | 02:30 UTC | Tornado Warning | GID |
| 01:43 UTC | 08:00 UTC | Flash Flood Warning | GID |
| 02:32 UTC | 03:30 UTC | Tornado Warning | GID |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 02:10 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at Jul 12, 3:00 PM CDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jul 12, 3:00 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 300 PM CDT MON JUL 12 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. THERE IS AN OUTSIDE CHANCE FOR CONVECTION THIS EVENING IN CONVERGENT AREA ALONG SFC TROF AXIS STRETCHING FROM KOGA TO KVTN...WHICH WILL SLOWLY SAG FURTHER SOUTHEAST AS UPPER TROF CROSSES THE NORTHERN PLAINS. A SECOND AREA OF FOCUS FOR CONVECTION IS ALONG OUTFLOW BOUNDARY FROM KOMA TO NORTHEAST OF KONL...HOWEVER THIS BOUNDARY. WITH HIGH DPS...SFC BASED CAPES AVERAGING 4000-6000 J/KG ACROSS MUCH OF NEB. CAP STILL HOLDING WITH WARM MID LEVEL TEMPS ACROSS WESTERN/CENTRAL NEB. LOW POPS HAVE BEEN MAINTAINED WITH PROGRESSION OF SFC TROF AXIS TONIGHT...BUT INITIAION MAY BE JUST BEYOND CWA BORDERS AND OVERALL STORM MOTION IS SLOW. IF STORMS DO MAKE IT INTO CWA...ISOLATED POTENTIAL FOR STRONG WINDS/HEAVY RAIN EXISTS. SFC BOUNDARY STALLS ACROSS THE CWA ON TUESDAY WITH BAROCLINIC ZONE CUTTING THRU NEB CWA. AIRMASS REMAINS TOASTY SOUTH OF THE FRONT WITH WARM 90S CONTINUING...BUT EASTERLY WINDS AND MOISTURE POOLING ALONG BOUNDARY WILL HOLD MAXES DOWN TO THE NORTH. TSTMS AGAIN POSSIBLE LATE TUES ESPECIALLY EASTERN ZONES AS THIS AREA WILL BE ON EASTERN EDGE OF CAP AND THERE WILL BE CONVERGENCE ALONG THE BOUNDARY. UPPER RIDGE AXIS RETROGRADES AND AMPLIFIES OVER THE ROCKIES ON WEDNESDAY AS TROF DEEPENS ALONG THE EASTERN CONUS AND NEXT SYSTEM APPROACHES THE WEST COAST. IN NORTHWEST FLOW PATTERN...SLIGHTLY BETTER POTENTIAL FOR CONVECTION TO IMPEDE CWA THAN AROUND THE PERIPHERY. EASTERLY UPSLOPE WINDS WILL DRAW MOISTURE IN AND CONTINUE TO HOLD BACK TEMPS. A FEW MORE CLOUDS EXPECTED AS WELL AS UPPER JET SLIDES SE IN NW FLOW...AND HAVE LOWERED TEMPS FROM PREVIOUS FCST. .LONG TERM...THU THRU MON. FEW CHANGES HERE WITH MAINLY TWEAKS HERE AND THERE. HOWEVER...DID BEGIN TO ADD SMALL POPS INTO FCST FOR FRI AND SAT AS RIDGE CONTINUES TO TO LOOK MORE LIKELY TO BACK OFF A BIT AND RETRO BACK WEST...EASING CWA BACK INTO UP NW FLOW PATTERN. MDLS CONTINUE TO HINT AT DECENT LL CONVERGENCE AREA FROM WRN PORTIONS OF KS AND NE...ON N SIDE OF STRENGTHENING THERMAL LOW BY LATE THU. PERPETUAL WARM FRONT BOUNDARY PROBABLY STAGNANT THRU CNTRL KS THRU FIRST HALF OF DAY(THU) W/STRONG MID LVL RIDGING AND CAPPING GOING ON. HOWEVER...UPSLOPE FLOW BROUGHT ON BY ELY AND SELY FLOW WILL ENHANCE CONVERGENCE N OF SFC LOW...WITH BETTER (SOME/INCREASING/ETC.) CHC FOR DEVELOPMENT OF TSRA BY THU NIGHT. FRI...DITTO EXCEPT FOR SFC LOW/BOUNDARY PUSHED FURTHER S BUT STRONGER MID LVL SW TO RIDE THRU THE NW FLOW...SO AGAIN SMALL CHC INTO AND THRU SAT. SAT ON LOOKS TO EASE RIDGE EAST AND RETURN TO MORE BLISTERING TEMPS BY BEGINNING OF WORK WEEK NEXT. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && FAY/10
Hazardous weather outlook, Jul 12, 6:19 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 619 PM CDT MON JUL 12 2004 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-131200- ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY- HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE- NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER- VALLEY-WEBSTER-YORK- 619 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING...MAINLY NORTH OF INTERSTATE 80...AS A WEAK SURFACE TROUGH MOVES SOUTHEAST INTO NEBRASKA. DUE TO A LARGE AMOUNT OF ATMOSPHERIC INSTABILITY...ANY THUNDERSTORMS THAT DO DEVELOP MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. A FEW STORMS COULD BECOME SEVERE DURING THIS TIME FRAME WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 80 TONIGHT. LAWRENCE/FAY
In the hours before
Local storm report, Jul 12, 8:14 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 2 N ORD 41.63N 98.93W
07/12/2004 2.75 INCH VALLEY NE LAW ENFORCEMENT
&&
LAWRENCELocal storm report, Jul 12, 8:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
839 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 10 N SCOTIA 41.61N 98.70W
07/12/2004 1.00 INCH GREELEY NE TRAINED SPOTTER
0820 PM HAIL 10 N SCOTIA 41.61N 98.70W
07/12/2004 1.00 INCH GREELEY NE TRAINED SPOTTER
&&
NELSONLocal storm report, Jul 12, 8:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
854 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 1 E COTESFIELD 41.36N 98.61W
07/12/2004 67 MPH HOWARD NE AMATEUR RADIO
&&
NELSONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 00:00Z
2.0 hours before the tornado, 170 km from the path. July 13, 2004.
- Mixed-layer CAPE
- 2926 J/kg
- Mixed-layer CIN
- -29 J/kg
- Surface CAPE
- 3165 J/kg
- Mixed-layer LCL
- 2338 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
- 0-3 km lapse rate
- 8.5 K/km
N. Platte/Lee Bi, NE (KLBF), 12:00Z
10.0 hours after it, 170 km from the path. July 13, 2004.
- Mixed-layer CAPE
- 1431 J/kg
- Mixed-layer CIN
- -313 J/kg
- Surface CAPE
- 235 J/kg
- Mixed-layer LCL
- 2228 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 2.9 K/km
The surface observations
Grand Island (GRI), 36 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC | 92 | 74 | 160° 8 kt | 1012.2 | ||
| 00:53 UTC | 88 | 76 | 120° 6 kt | 1012.9 | ||
| 01:53 UTC | 84 | 77 | 130° 7 kt | 1013.2 | ||
| 02:27 UTC | 84.2 | 75.2 | 110° 6 kt | 1014.6 | ||
| 02:44 UTC | 80.6 | 66.2 | 340° 33 kt | 52 | 1016.3 | |
| 02:53 UTC | 75 | 65 | 350° 27 kt | 43 | 1016.6 | |
| 03:53 UTC | 76 | 65 | 300° 8 kt | 16 | 1016.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the touchdown began at 01:57 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:11 UTC | HAIL 2.75 | 2 N Ord | Valley, NE | |
| 01:20 UTC | HAIL 1 | 10 N Scotia | Greeley, NE | |
| 01:35 UTC | HAIL 1 | 10 N Scotia | Greeley, NE | |
| 01:53 UTC | HAIL 1 | 10 S North Loup | Sherman, NE | |
| 01:53 UTC | HAIL 1 | 10 S St. Paul | Howard, NE | |
| 01:54 UTC | TSTM WND GST 67 | 1 E Cotesfield | Howard, NE | |
| 01:59 UTC | TORNADO | 5 E Farwell | Howard, NE | TORNADO TOUCHDOWN BETWEEN FARWELL AND ST. PAUL |
| 02:00 UTC | TSTM WND DMG | Greeley | Greeley, NE | PIVOTS BLOWN OVER, GRAIN BIN BLOWN INWARD, AND ROOFS BLOWN OFF OF AIRPORT HANGARS. TIME ESTIMATED. |
| 02:10 UTC | TSTM WND GST 70 | 4 N St. Paul | Howard, NE | MAJOR WIND DAMAGE REPORTED. |
| 02:14 UTC | TSTM WND GST 90 | Dannebrog | Howard, NE | |
| 02:15 UTC | HAIL 1.75 | 8 N Loup City | Valley, NE | |
| 02:39 UTC | HAIL 0.88 | 5 W Loup City | Sherman, NE | |
| 02:45 UTC | HAIL 0.75 | Loup City | Sherman, NE | |
| 03:15 UTC | HAIL 1.75 | Ravenna | Buffalo, NE | 70 MPH ESTIMATED WINDS. |
| 03:16 UTC | HAIL 1.75 | Ravenna | Buffalo, NE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of July 12, 2004
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 12 | 1:28 PM EDT | F1 | Cecil, MD | 0.5 | 100 | |||
| July 12 | 1:30 PM EDT | F1 | Cecil, MD | 0.8 | 200 | |||
| July 12 | 4:10 PM EDT | F0 | Kent, DE | 0.5 | 100 | |||
| July 12 | 7:10 PM CDT | F2 | Wheeler, NE | 1.5 | 40 | $130,000 | ||
| July 12 | 7:30 PM CDT | F1 | Wheeler, NE | 1.5 | 20 | 2 | $170,000 | |
| July 12 | 7:35 PM CDT | F2 | Wheeler, NE | 1.0 | 40 | $90,000 | ||
| July 12 | 7:39 PM CDT | F0 | Garfield, NE | 1.0 | 20 | $1,000 | ||
| July 12 | 10:32 PM CDT | F0 | Clay, MN | 0.5 | 25 | |||
| July 12 | 10:52 PM CDT | F1 | Clay, MN | 10.0 | 50 | $100,000 | ||
| July 12 | 11:13 PM CDT | F0 | Becker, MN | 0.5 | 25 | |||
| July 12 | 11:15 PM CDT | F1 | Otter Tail, MN | 5.0 | 50 | $400,000 | ||
| July 12 | 11:30 PM CDT | F1 | Otter Tail, MN | 14.0 | 50 | $600,000 | ||
| July 12 | 12:05 AM CDT | F0 | Otter Tail, MN | 0.5 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.